Illinois, 2010

Hail and Damaging Wind in Illinois, May 6 to 7, 2010

May 6 to 7, 2010 · NWS ILX · 2 events in 2 counties and zones

An approaching storm system triggered strong to severe thunderstorms across northern Missouri and southern Iowa during the evening of May 6th. A few of these storms held together as they crossed the Mississippi River into north-central Illinois after midnight on the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching storm system triggered strong to severe thunderstorms across northern Missouri and southern Iowa during the evening of May 6th. A few of these storms held together as they crossed the Mississippi River into north-central Illinois after midnight on the 7th. One storm brought a damaging wind gust to northern Knox County, while another produced large hail in Tazewell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 6, 10:45 PM CST, 30 minutes earlier.

Area forecast discussion, May 6, 10:45 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1145 PM CDT THU MAY 6 2010

.DISCUSSION...
ISSUED 857 PM CDT THU MAY 6 2010

LATEST SURFACE ANALYSIS HAD DEEPENING LOW PRESSURE CENTERED OVER
THE OKLAHOMA PANHANDLE...WITH A WARM FRONT EXTENDING EAST
NORTHEAST ACROSS KANSAS AND MISSOURI INTO SOUTHERN ILLINOIS.
CONVECTION IS BEGINNING TO BREAK OUT TO THE NORTH OF THE WARM
FRONT ACROSS KANSAS...MISSOURI...AND IOWA ON THE NOSE OF THE
DEVELOPING LOW LEVEL JET AND SOUTHERN PERIPHERY OF A VIGOROUS
UPPER WAVE IN THE NORTHERN PLAINS. THIS AREA OF PRECIPITATION
SHOULD CONTINUE TO EXPAND AND TRACK EAST NORTHEAST OVERNIGHT AS
MORE MOISTURE FEEDS INTO THE AIRMASS TO THE NORTH OF THE FRONTAL
ZONE THAT IS INITIALLY ON THE DRY SIDE.

GOING FORECAST HAS THIS SCENARIO WELL COVERED. ONLY MINOR TWEAKS
FOR THE LATEST TRENDS ARE REQUIRED AT THIS TIME.

BAK
&&

.AVIATION...
ISSUED 1145 PM CDT THU MAY 6 2010

A DEVELOPING AREA OF LOW PRESSURE...CURRENTLY OVER THE PLAINS...
WILL LIFT NORTHEAST ACROSS THE CENTRAL ILLINOIS TERMINALS BY THE
END OF THE 06Z TAF PERIOD. THE WARM FRONT ASSOCIATED WITH THIS
FEATURES IS EXPECTED TO QUICKLY LIFT INTO THE REGION OVERNIGHT...
LIKELY STALLING OUT SOMEWHERE BETWEEN KPIA AND KBMI. SO...ALL THE
TERMINALS EXCEPT FOR KPIA WILL BE ON THE WARM SIDE OF THE SYSTEM
UNTIL THE ASSOCIATED COLD FRONT SWINGS THROUGH THE REGION FRIDAY
AFTERNOON. THE BULK OF THE PRECIPITATION TONIGHT SHOULD OCCUR
ALONG/NORTH OF THE WARM FRONT...SO WILL ONLY CARRY A TEMPO GROUP
FOR PRECIPITATION OVERNIGHT AT KPIA AND KBMI. MOST LOCATIONS
SHOULD REMAIN DRY UNTIL THE COLD FRONT ARRIVES FRIDAY.
HOWEVER...DUE TO LINGERING UNCERTAINTY IN THE EXACT TIMING OF THE
FRONT... AND THE TENDENCY OF SOME FORECAST MODELS TO HAVE MORE
PRECIPITATION JUST BEHIND INSTEAD OF JUST AHEAD OF THE COLD
FRONT...WILL ONLY CARRY VCTS AT THIS TIME FOR THE DAYTIME HOURS
FRIDAY.

EXPECT VFR CONDITIONS TO PREVAIL ON THE WARM SIDE OF THE
SYSTEM...WITH PERIODS OF MVFR LIKELY AT KPIA ON THE COLD SIDE OF
THE SYSTEM.

WINDS WILL BE TRICKY GIVEN THE TRACK OF THE SURFACE LOW DIRECTLY
THROUGH CENTRAL ILLINOIS...BUT HAVE ALL SITES BUT KPIA SOME FLAVOR
OF SOUTHERLY UNTIL COLD FROPA. KPIA IS EAST TO NORTHEAST ON THE
COOL SIDE OF THE SYSTEM.

BAK
&&

.PREV DISCUSSION...
ISSUED 200 PM CDT THU MAY 6 2010

WATER VAPOR LOOPING INDICATING OUR NEXT SHORTWAVE OF INTEREST WAS
PUSHING INTO WRN WYOMING EARLY THIS AFTERNOON...WITH A SERIES OF
WAVES NOTED ACRS THE EASTERN AND CNTRL PACIFIC...WHICH WILL BRING
A PROGRESSIVE AND ACTIVE PERIOD OF WEATHER TO THE MIDWEST THRU
AT LEAST THE FIRST HALF OF NEXT WEEK. AT THE SFC...HIGH PRESSURE
CENTERED ACRS SRN CANADA HAS BROUGHT MOSTLY CLEAR AND RATHER COOL
CONDITIONS TO THE MIDWEST EARLY THIS AFTN. THE AIR MASS IS QUITE
DRY WITH EARLY AFTN DEW POINTS IN THE UPPER 30S TO LOWER 40S ACROSS
CNTRL/SE IL.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

THE MAIN FORECAST CHALLENGE THIS PERIOD WILL BE TIMING OF SHOWERS
AND THUNDERSTORMS INTO THE FORECAST AREA LATE TNT...AND ALONG THE
COLD FRONT OVER EAST CENTRAL AND SE IL FRIDAY AFTN AND EVENING.
TEMPS WL HAVE TO BE WATCHED FOR EARLY SUNDAY MRNG WITH THE POTENTIAL
FOR SOME LIGHT FROST...ESP ACRS THE NORTH AND WEST. RAIN CHANCES
PUSH BACK INTO THE AREA LATE MONDAY AFTN AND EVENING WITH MODELS
SHOWING SOME TIMING DIFFERENCES WITH THAT TO START OFF THE NEW
WORK WEEK.

OVERALL...SHORT TERM MODELS IN REASONABLE AGREEMENT INTO FRIDAY MRNG
WITH THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACRS NW MO LATER
THIS EVENING...WHICH SHOULD TRANSLATE E AND NE OVERNIGHT ON THE NOSE
OF THE LOW LEVEL JET. FAIRLY DECENT WARM ADVECTION PATTERN SEEN ON
BOTH THE OPERATIONAL NAM-WRF AND GFS STARTING AFTR 00Z THIS EVENING.
THE BEST 850 MB THETA-E ADVECTION/LOW LEVEL MOISTURE CONVERGENCE
AND JET POSITION WOULD FAVOR THE BETTER CHANCES FOR PRECIP ACRS
OUR WEST BY 06Z...AND THEN OVERSPREADING THE NRN HALF OF THE FCST
AREA AS THE LOW LEVEL JET VEERS MORE INTO THE SOUTHWEST BY MRNG.
PRIMARY CONCERN WITH ANY ORGANIZED CONVECTION LATE TNT ALONG AND
JUST NORTH OF THE ADVANCING WARM FRONT WL BE FROM HAIL.

ON FRIDAY...THE NAM-WRF WAS THE PREFERRED MODEL AS IT HAS SHOWN A
SLOWER TRANSLATION EWD WITH THE SFC LOW COMPARED TO THE QUICKER
GFS (ALTHOUGH THE GFS HAS SHOWN A SLOWER TREND IN ITS PAST COUPLE
OF RUNS). AS THE WARM FRONT CONTINUES TO SLOWLY LIFT NORTH FRIDAY
MORNING THE BETTER CONVECTION CHANCES WILL BE ACRS OUR NORTHERN FCST
AREA. AS A RESULT...WL CONTINUE TO HAVE THE HIGHER POPS ROUGHLY
ALONG AND NORTH OF A RUSHVILLE TO CHAMPAIGN LINE IN THE MRNG.
DURING THE AFTN AND EVENING ALONG THE COLD FRONT...THE OPERATIONAL
NAM-WRF AS WELL AS THE 4KM NMM SIMULATION SUGGESTS SCATTERED
CONVECTION WILL DEVELOP DURING THE EARLY AFTERNOON JUST EAST OF
INTERSTATE 55. THE 12Z HIRES ARW RADAR SIMULATION ALSO DEPICTS
SCATTERED CONVECTION DEVELOPING IN THE 18Z-21Z TIME FRAME ACRS
CNTRL AND EAST CNTRL IL...BUT HAS A DIFFICULT TIME ORGANIZING AS
IT HEADS TWDS THE IL/IND BORDER BY LATE AFTN OR EARLY EVENING.
MODELS DO INDICATE A CAP (MIXED LAYER CINS) ACRS SRN IL LATER TMRW
AFTN BUT ALL MODELS CONTINUE TO SHOW SOME DECENT CONVERGENCE ALONG
THE BNDRY IN THE AFTN AND EARLY EVENING SO WL CONTINUE WITH THE
HIGHER POPS ALONG AND EAST OF I-55 FRIDAY AFTN. FORECAST SOUNDINGS
INDICATE MORE OF A UNIDIRECTIONAL FLOW ACRS THIS AREA TMRW
AFTERNOON...SO IF STORMS CAN ORGANIZE...IT WOULD EVOLVE INTO A
SEVERE QLCS WITH WIND AND HAIL THE PRIMARY THREATS.

THE FRONT AND STORMS SHOULD QUICKLY EXIT OUR SE COUNTIES EARLY
FRIDAY EVENING WITH MODELS INDICATING THE 500 MB UPPER LOW
DEEPENING ACRS CENTRAL LOWER MICHIGAN...WHICH IN TURN WL CAUSE
THE SFC LOW TO STRENGTHEN TO OUR EAST. THIS SHOULD DRAW DOWN MUCH
COOLER AND DRIER WEATHER FOR THE WEEKEND. LOOKS TO BE A RATHER
COOL AND WINDY START TO OUR WEEKEND ON SATURDAY. ALL MODELS SUGGEST
THE UPPER LOW AND SFC SYSTEM WL QUICKLY PUSH OFF TO OUR EAST...THUS
ANY WRAP AROUND MOISTURE AND SHOWERS SHOULD BE JUST TO OUR NORTH
ON SATURDAY BUT THAT WL HAVE TO BE WATCHED...ESP IF MODEL TRENDS
ARE SLOWER WITH THE COLD CORE UPPER LOW OVR THE GREAT LAKES.
MODELS HAVE A TENDENCY TO UNDER DO THE SOUTHWARD PROGRESSION OF THE
STRATOCU FIELD AND SHOWERS ASSOCIATED WITH THESE COLD CORE SYSTEMS
THIS TIME OF YEAR.

SATURDAY NIGHT AND SUNDAY...THE CENTER OF THE COOL AIR MASS WL BE
RIGHT OVER OUR AREA...THUS OVERNIGHT TEMPS WL DIP INTO THE UPPER
30S. WL HAVE TO WATCH FOR THE POTENTIAL FOR SOME FROST...ESP ACRS
THE NORTH AND WEST WHERE MODELS INDICATE THE SFC RIDGE AXIS WL BE
LOCATED BY SUN MORNING.

LONG TERM...MONDAY THROUGH THURSDAY

MAIN CHALLENGE THIS PERIOD WL BE TIMING OF PRECIP EVENTS ACRS THE
AREA AS PROGRESSIVE UPPER FLOW BRINGS IN A SERIES OF SHORTWAVES
INTO THE MIDWEST NEXT WEEK. FIRST OF THESE WAVES WILL BRING PRECIP
CHANCES INTO OUR FAR SOUTHWEST MONDAY AFTN WITH THE BETTER RAIN
CHANCES MONDAY NIGHT INTO TUESDAY. AS THE WAVE LIFTS OFF TO OUR
NORTH LATE TUESDAY...THE FRONTAL BOUNDARY WL BECOME STATIONARY AS
IT BECOMES PARALLEL TO THE UPPER FLOW. AFTER THAT...MODEL ENSEMBLES
HAVING A TOUGH TIME WITH TIMING OF SHORTWAVE ENERGY EJECTING NE
OUT OF THE LONGWAVE TROF ACRS THE SRN ROCKIES...AND THEN INTERACTING
WITH THE FRONTAL BOUNDARY ACRS THE MIDWEST. THIS TYPE OF FLOW PATTERN
IN MAY BRINGS US PERIODIC THUNDERSTORM CHANCES ALONG WITH A HEAVY
RAIN THREAT...DEPENDING WHERE THE BOUNDARY SETS UP. WL CONTINUE
WITH CHANCE POPS LATE MONDAY AFTN THRU THURSDAY. AFTER A COOL START
TO THE WEEK...WE SHOULD SEE TEMPERATURES RETURN TO NEAR OR SLIGHTLY
ABOVE NORMAL AS WE HEAD INTO THE MIDDLE AND LATTER PORTIONS OF THE
NEXT WEEK.

SMITH

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 6, 2:10 PM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT THU MAY 6 2010

ILZ027>031-036>038-040>043-047>051-071100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
310 PM CDT THU MAY 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A WARM FRONT WILL LIFT NORTHWARD INTO CENTRAL ILLINOIS LATE
TONIGHT...TRIGGERING SCATTERED THUNDERSTORMS...MAINLY ALONG AND
NORTHWEST OF A JACKSONVILLE TO BLOOMINGTON LINE. A FEW OF THE
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WINDS...HOWEVER THE BEST CHANCE FOR SEVERE WEATHER WILL REMAIN
WEST OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOW PRESSURE WILL TRACK ACROSS CENTRAL ILLINOIS ON FRIDAY...TRIGGERING
ADDITIONAL THUNDERSTORMS. AT THIS TIME...IT APPEARS THE PRIMARY
FOCUS FOR STRONG TO SEVERE STORMS WILL DEVELOP EAST OF I-55 DURING
THE AFTERNOON HOURS. FURTHER WEST ACROSS THE ILLINOIS RIVER
VALLEY...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-052>057-061>063-066>068-071>073-071100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
310 PM CDT THU MAY 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTHWARD INTO CENTRAL ILLINOIS LATE
TONIGHT...TRIGGERING WIDELY SCATTERED THUNDERSTORMS NORTH OF THE
I-70 CORRIDOR AFTER MIDNIGHT. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOW PRESSURE WILL TRACK ACROSS CENTRAL ILLINOIS ON FRIDAY...TRIGGERING
ADDITIONAL THUNDERSTORMS. AT THIS TIME...IT APPEARS THE PRIMARY
FOCUS FOR STRONG TO SEVERE STORMS WILL DEVELOP EAST OF I-55 DURING
THE AFTERNOON HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The Lincoln radar (KILX), 31 km away, was scanning. The volume nearest the first event began at 05:17 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tazewell

When
May 6, 11:15 PM CST to 11:16 PM CST
Where
Tazewell County, Hopedale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.420, -89.420

Thunderstorm Wind, Knox

When
May 7, 1:32 AM CST to 1:33 AM CST
Where
Knox County, 3 mi N of Galesburg Arpt
Measured
60 kt (69 mph) measured gust
Property damage
$2,000
Reported by
County Official
Coordinates
40.973, -90.430

The top of a tree was broken off due to strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227119, 227120.